Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2004, 10:16 PM CDT for Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 10:16 PM CDT (03:16 UTC)
- Expired
- May 8, 2004, 11:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1905 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 090316
SVRGLD
KSC137-090415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM CDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED FROM 5 MILES
WEST OF NORTON TO 5 MILES NORTHWEST OF NORTON....MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTON BY 1020 PM CDT
7 MILES NORTHWEST OF CALVERT BY 1035 PM CDT
ALMENA BY 1045 PM CDT
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3992 10011 3975 10003 3983 9963 3999 9965
4000 10006
BURKE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:58 PM CDT, 18 minutes earlier.
Area forecast discussion, May 8, 9:58 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 858 PM MDT SAT MAY 8 2004 .DISCUSSION...WITH CURRENT THUNDERSTORM ACTIVITY...LOW LEVEL JET AND INSTABILITY...AND SOME LIFT HANGING AROUND THROUGH THE REST OF THE NIGHT...WILL KEEP A SLIGHT TO CHANCE MENTION OF THUNDERSTORMS IN THE EASTERN SIX COUNTIES. ADJUSTED THE WINDS PER CURRENT OBSERVATIONS AND LATEST RUC WHICH SEEMS TO BE DOING WELL. DEWPOINTS ARE ALL OVER THE PLACE...AND HAVE UPDATED BASED ON REALITY AND RUC. ADJUSTED CLOUD COVER AS WELL. LEFT MINS ALONE. HOWEVER...HAVE ADJUSTED THE HOURLY TRENDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 8, 11:40 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT MAY 8 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE BOUNDARY FROM MCCOOK NEBRASKA TO ATWOOD KANSAS LATE THIS AFTERNOON AND EARLY EVENING. COLD MID LEVEL TEMPERATURES AND SUFFICIENT MOISTURE WILL BE IN PLACE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE SAME BOUNDARY SOUTHWEST FROM ATWOOD TO GOODLAND. MOISTURE WILL BE MORE LIMITED IN THESE AREAS...AND ANY STORM THAT DEVELOPS IS EXPECTED TO STAY BELOW SEVERE LEVELS...BUT COULD PRODUCE BRIEF GUSTY WINDS NONETHELESS. THUNDERSTORMS WILL DISSIPATE AFTER SUNSET TONIGHT. THE FIRE DANGER ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WILL BE EXTREME TODAY. HIGH TEMPERATURES WILL BE IN THE LOWER 90S WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY EVENING THROUGH WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF DISTURBANCES MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. DLF/JDK
In the hours before
Special weather statement, May 8, 5:06 PM CDT, 5 hours 10 minutes before
KSZ002>004-NEZ081-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT SAT MAY 8 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH 900 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...RED WILLOW...RAWLINS...DECATUR AND NORTON. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS. MWM
Local storm report, May 8, 8:52 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 2 SW NORTON 39.81N 99.92W
05/08/2004 0.75 INCH NORTON KS CO-OP OBSERVER
&&
JOHNSONSpecial weather statement, May 8, 9:00 PM CDT, 1 hour 16 minutes before
KSZ002>004-NEZ081-090230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT SAT MAY 8 2004 THE SEVERE THUNDERSTORM WATCH THAT WAS IN AFFECT FOR RED WILLOW... ...RAWLINS...DECATUR AND NORTON COUNTIES HAS BEEN CANCELLED. HOWEVER...THERE IS STILL A CHANCE OF THUNDERSTORMS THROUGH THE NIGHT. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 53 min |
| May 8, 9:16 PM CDT | Tornado Warning | GLD | Norton | 59 min |
| May 9, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| May 9, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.